Post-transfusion purpura (PTP)

When to suspect this adverse reaction

Post-transfusion purpura (PTP) is a rare delayed transfusion reaction where a patient develops dramatic, sudden and self-limiting thrombocytopenia (platelet counts <10 x 109/L in 80% of cases), typically 7 to 10 days after a blood transfusion.
 
Bleeding from mucous membranes and the gastrointestinal and urinary tracts is common.
 
Mortality is rare but may be due to intracranial haemorrhage.
 
Thrombocytopenia is expected to last approximately two weeks.
 
Patients usually have a history of sensitisation by either pregnancy or transfusion with five times more female patients affected than males.

Usual causes

This reaction is due to antibodies to platelet-specific antigens, most human platelet antigen 1a (HPA-1a), however antibodies to HPA-1b, other platelet antigens and human leucocyte antigens (HLA) have also been implicated in PTP.
 
The immune specificity is against a platelet-specific antigen yet both autologous and allogeneic platelets are destroyed.
 
The mechanism of autologous platelet destruction is unclear.

Investigation

Demonstrate antiplatelet antibody in the patient’s plasma.

What to do

Give intravenous immunoglobulin at 1 g/kg as a single dose and repeat as necessary with the platelet count expected to rise within the next four days.
 
Steroids and plasma exchange may be tried in refractory cases.
 
Antigen-negative red cells and platelets may be indicated if subsequent transfusion is required but this is controversial.

Further information

Need help?